Limits...
Acute fatal posthypoxic leukoencephalopathy following benzodiazepine overdose: a case report and review of the literature.

Aljarallah S, Al-Hussain F - BMC Neurol (2015)

Bottom Line: A 19-year-old male was found comatose at home and brought to hospital in a deep coma, shock, hypoxia, and acidosis.The patient remained in a comatose state with no signs of neurologic recovery until he died few weeks later following an increase in the brain edema and herniation.Unfortunately, this syndrome remains of an unclear pathophysiology and with no successful treatment.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, King Khalid University Hospital, College of Medicine, King Saud University, Riyadh, Saudi Arabia. saljarallah@ksu.edu.sa.

ABSTRACT

Background: Among the rare neurological complications of substances of abuse is the selective cerebral white matter injury (leukoencephalopathy). Of which, the syndrome of delayed post hypoxic encephalopathy (DPHL) that follows an acute drug overdose, in addition to "chasing the dragon" toxicity which results from chronic heroin vapor inhalation remain the most commonly described syndromes of toxic leukoencephalopathy. These syndromes are reported in association with opioid use. There are very few cases in the literature that described leukoencephalopathy following benzodiazepines, especially with an acute and progressive course. In this paper, we present a patient who developed an acute severe fatal leukoencephalopathy following hypoxic coma and systemic shock induced by benzodiazepine overdose.

Case presentation: A 19-year-old male was found comatose at home and brought to hospital in a deep coma, shock, hypoxia, and acidosis. Brain magnetic resonant imaging (MRI) revealed a strikingly selective white matter injury early in the course of the disease. The patient remained in a comatose state with no signs of neurologic recovery until he died few weeks later following an increase in the brain edema and herniation.

Conclusion: Toxic leukoencephalopathy can occur acutely following an overdose of benzodiazepine and respiratory failure. This is unlike the usual cases of toxic leukoencephalopathy where there is a period of lucidity between the overdose and the development of white matter disease. Unfortunately, this syndrome remains of an unclear pathophysiology and with no successful treatment.

No MeSH data available.


Related in: MedlinePlus

Magnetic resonant images of the brain. A-C) FLAIR images shows diffusely increased signal intensity in cerebral white matter. Small hyperintense foci are seen in globus pallidus bilaterally which is likely ischemic secondary to hypoxia. Left frontal scalp hematoma is seen. D-F) Post contrast T1 weighted images show minimal patchy enhancement is seen in cerebral white matter.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4418099&req=5

Fig2: Magnetic resonant images of the brain. A-C) FLAIR images shows diffusely increased signal intensity in cerebral white matter. Small hyperintense foci are seen in globus pallidus bilaterally which is likely ischemic secondary to hypoxia. Left frontal scalp hematoma is seen. D-F) Post contrast T1 weighted images show minimal patchy enhancement is seen in cerebral white matter.

Mentions: In the fifth day of admission, he was found to have fixed dilated left pupil and normal reactive right one. His level of consciousness was the same. Physical examination showed generalized hypotonia with bilateral extensor plantar responses. Intravenous mannitol was given and urgent CT scan of the brain showed a clear generalized diffuse hypodensity involving the subcortical white matter (Figure 1B). MRI brain done in the 7th day of admission which showed diffuse white matter changes with sparing of the brain stem and cerebellum (Figures 2 and 3).Figure 2


Acute fatal posthypoxic leukoencephalopathy following benzodiazepine overdose: a case report and review of the literature.

Aljarallah S, Al-Hussain F - BMC Neurol (2015)

Magnetic resonant images of the brain. A-C) FLAIR images shows diffusely increased signal intensity in cerebral white matter. Small hyperintense foci are seen in globus pallidus bilaterally which is likely ischemic secondary to hypoxia. Left frontal scalp hematoma is seen. D-F) Post contrast T1 weighted images show minimal patchy enhancement is seen in cerebral white matter.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4418099&req=5

Fig2: Magnetic resonant images of the brain. A-C) FLAIR images shows diffusely increased signal intensity in cerebral white matter. Small hyperintense foci are seen in globus pallidus bilaterally which is likely ischemic secondary to hypoxia. Left frontal scalp hematoma is seen. D-F) Post contrast T1 weighted images show minimal patchy enhancement is seen in cerebral white matter.
Mentions: In the fifth day of admission, he was found to have fixed dilated left pupil and normal reactive right one. His level of consciousness was the same. Physical examination showed generalized hypotonia with bilateral extensor plantar responses. Intravenous mannitol was given and urgent CT scan of the brain showed a clear generalized diffuse hypodensity involving the subcortical white matter (Figure 1B). MRI brain done in the 7th day of admission which showed diffuse white matter changes with sparing of the brain stem and cerebellum (Figures 2 and 3).Figure 2

Bottom Line: A 19-year-old male was found comatose at home and brought to hospital in a deep coma, shock, hypoxia, and acidosis.The patient remained in a comatose state with no signs of neurologic recovery until he died few weeks later following an increase in the brain edema and herniation.Unfortunately, this syndrome remains of an unclear pathophysiology and with no successful treatment.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, King Khalid University Hospital, College of Medicine, King Saud University, Riyadh, Saudi Arabia. saljarallah@ksu.edu.sa.

ABSTRACT

Background: Among the rare neurological complications of substances of abuse is the selective cerebral white matter injury (leukoencephalopathy). Of which, the syndrome of delayed post hypoxic encephalopathy (DPHL) that follows an acute drug overdose, in addition to "chasing the dragon" toxicity which results from chronic heroin vapor inhalation remain the most commonly described syndromes of toxic leukoencephalopathy. These syndromes are reported in association with opioid use. There are very few cases in the literature that described leukoencephalopathy following benzodiazepines, especially with an acute and progressive course. In this paper, we present a patient who developed an acute severe fatal leukoencephalopathy following hypoxic coma and systemic shock induced by benzodiazepine overdose.

Case presentation: A 19-year-old male was found comatose at home and brought to hospital in a deep coma, shock, hypoxia, and acidosis. Brain magnetic resonant imaging (MRI) revealed a strikingly selective white matter injury early in the course of the disease. The patient remained in a comatose state with no signs of neurologic recovery until he died few weeks later following an increase in the brain edema and herniation.

Conclusion: Toxic leukoencephalopathy can occur acutely following an overdose of benzodiazepine and respiratory failure. This is unlike the usual cases of toxic leukoencephalopathy where there is a period of lucidity between the overdose and the development of white matter disease. Unfortunately, this syndrome remains of an unclear pathophysiology and with no successful treatment.

No MeSH data available.


Related in: MedlinePlus